Q: Every year, I have a harder time getting back into my regular summer workout — running 10Ks, swimming, playing tennis. I'm not that old (just 43), and I can't stand to be this tired and out of shape. Any advice? — Vinny A., Dayton, Ohio
A: Oh, yes, we've got advice ... but you shouldn't be too worried. You sound determined to get back into it, and that's at least half the battle.
We're betting you're not as flexible as you used to be, and that can make transfer of energy to your muscles more difficult. If you take time to warm up — using the muscles your intended activity calls on, but in a less strenuous way — you'll find it's easier to get going. And to loosen up every morning, we like a simple three-step stretch that loosens the hips, pecs and torso. For instructions, search online for "Dr. Oz's Morning Stretch Routine." For a more vigorous Yoga-style stretch, try "Dr. Oz's 7-Minute Workout."
Your diet also may be causing your lethargy. A new study echoes what we've been saying, that eating red meat and whole dairy can slow you down. Not only is it loaded with saturated fat that boosts inflammation and clogs arteries, within two days of eating meat and dairy, your beneficial intestinal bacteria are severely KO'd and your guts can trigger inflammation throughout your body. When you lose good gut bacteria, it becomes harder to regulate blood sugar levels, so you're less efficient at turning food into energy. That just adds to fatigue, and it's why we suggest you stop eating all red and processed meat and stick with nonfat dairy. You also may want to take a probiotic with 4 billion live cultures or equivalent to help your guts (and tennis game) get back in balance faster.
While you're doing all that, consider taking up a walking routine (with a pedometer aiming for 10,000 steps a day). Details are at sharecare.com under "walking program." You'll get stronger and stronger, and before you know it you'll feel like tackling your old activities with new enthusiasm.
Q: My 10-year old son is taking Ritalin for his ADHD, and I just read that it may be risky for his heart. Should I take him off of it? — Audrey D., Rapid City, South Dakota
A: We know recent headlines have alarmed many parents who have a child taking a stimulant medication for ADHD. Here's the real story: Danish researchers looked at more than 700,000 kids. They found that among the 8,300 kids in the group who were diagnosed with ADHD, taking a stimulant medication (methylphenidate) like your son does doubled the risk of developing cardiovascular problems. The problems were identified as unspecified heart or cardiovascular disease (in 54 percent of cases), arrhythmias (23 percent) and hypertension (8 percent).
But as alarming as that sounds, the real-life numbers are very, very small, because even if you double the risk, any child's chance of having heart disease is also very, very small: Researchers say the risk associated with taking methylphenidate is less than 1 percent per child per year. And the risks were greatest if the kids took a high dose of 30 mg or more a day of the drug; kids on low doses didn't seem to have any increased risk of cardio problems.
Only you and your child's doctor can determine if your child should stay on the medication. Monitor your child for signs of nervousness, insomnia, and tingling in fingers or toes, so the doctor can determine if his dose should be decreased or stopped. Never let your son stop taking the drug abruptly; that can trigger depression.
Also, focus on the progress your son can make. The latest research shows kids with ADHD benefit greatly from a combo of medical treatment and cognitive therapy that helps them learn to reshape behaviors and come to terms with challenges. Forty percent of children leave ADHD behind as they become adults.